Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 317, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2011, 3:24 AM EDT for 4 counties in Tennessee. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2011, 3:24 AM EDT (07:24 UTC)
- Expired
- Jun 24, 2011, 4:15 AM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:33 AM EDT | TSTM WND DMG | 6 Nw Sevierville, TN | POWER LINES DOWN ON BOYDS CREEK HIGHWAY. |
| Jun 24, 3:35 AM EDT | TSTM WND DMG | 3 Se Dandridge, TN | NUMEROUS TREES DOWN ACROSS THE SOUTHERN THIRD OF THE COUNTY. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1501 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
204
WUUS54 KMRX 240724
SVRMRX
TNC029-089-093-155-240815-
/O.NEW.KMRX.SV.W.0317.110624T0724Z-110624T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 AM EDT FRI JUN 24 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
EASTERN KNOX COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 415 AM EDT
* AT 319 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF SEVIERVILLE...AND MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SEVIERVILLE...NEWPORT...PIGEON FORGE...KODAK...HARRISBURG...BIRD
CROSSING...PITTMAN CENTER...CHESTNUT HILL...COSBY AND HARTFORD.
LAT...LON 3586 8378 3604 8375 3600 8314 3576 8311
3576 8316 3572 8319 3572 8324 3569 8325
3568 8327
TIME...MOT...LOC 0724Z 277DEG 23KT 3593 8365
$$
171 follow-up statement
779
WWUS54 KMRX 240743
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 AM EDT FRI JUN 24 2011
TNC029-089-093-155-240815-
/O.CON.KMRX.SV.W.0317.000000T0000Z-110624T0815Z/
JEFFERSON TN-KNOX TN-COCKE TN-SEVIER TN-
343 AM EDT FRI JUN 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR SEVIER...COCKE...EASTERN KNOX AND JEFFERSON COUNTIES...
AT 336 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SEVIERVILLE...MOVING EAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
NEWPORT...HARRISBURG...BIRD CROSSING...PITTMAN CENTER...CHESTNUT
HILL...COSBY AND HARTFORD.
LAT...LON 3586 8378 3604 8375 3600 8314 3576 8311
3576 8316 3572 8319 3572 8324 3569 8325
3568 8327
TIME...MOT...LOC 0743Z 277DEG 23KT 3590 8350
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:45 AM EDT, 39 minutes earlier.
Area forecast discussion, Jun 24, 2:45 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 AM EDT FRI JUN 24 2011 .SHORT TERM (TODAY AND TONIGHT)...A WEAK FRONTAL BOUNDARY WILL CONTINUE TO DROP SOUTH ACROSS THE AREA TODAY. WITH LOW LEVEL MOISTURE AND A WEAKLY UNSTABLE AIR MASS IN PLACE...WILL SEE ISOLATED TO SCATTERED CONVECTION CONTINUE THROUGH THE MORNING HOURS... POSSIBLY INTO THE AFTERNOON. THE FRONT IS EXPECTED TO PUSH TO OUR SOUTH OVERNIGHT FOR A BRIEF DRY PERIOD. .LONG TERM (SATURDAY THROUGH THURSDAY)...MODELS IN POOR AGREEMENT ON DETAILS THROUGH THE EXTENDED BUT OVERALL LOOKS LIKE WILL BE IN AN UNSETTLED PATTEN. THE REMNANTS OF THE WEAK FRONTAL BOUNDARY TO OUR SOUTH WILL LIFT BACK NORTH ACROSS THE AREA ON SATURDAY AND SUNDAY. ASSOCIATED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN MOVE THROUGH...WITH BEST CHANCE OF CONVECTION ON SUNDAY AS A SHORT WAVE MOVES THROUGH ALONG THE BOUNDARY. THE BOUNDARY REMAINS OVER THE REGION INTO MONDAY WITH SHOWERS/THUNDERSTORMS LINGERING THROUGH TUESDAY AS THE BOUNDARY EXITS THE REGION. A WEAK COLD FRONT MOVES IN ON WEDNESDAY FOR ANOTHER ROUND OF CONVECTION. CONFIDENCE QUITE LOW BY THE END OF THE EXTENDED...WENT A BIT DRIER ON WEDNESDAY NIGHT AND THURSDAY WITH ONLY A LOW POPS OVER EASTERN AREAS THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 89 68 90 68 93 / 30 10 20 10 30 KNOXVILLE AIRPORT, TN 88 66 88 65 90 / 20 10 20 10 30 OAK RIDGE, TN 87 66 88 65 90 / 20 10 20 10 30 TRI CITIES AIRPORT, TN 85 60 84 60 87 / 20 10 20 10 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jun 23, 4:45 AM EDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 445 AM EDT THU JUN 23 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 445 AM EDT THU JUN 23 2011 /345 AM CDT THU JUN 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM WELL AHEAD OF THIS BOUNDARY...WITH THE GREATEST COVERAGE EXPECTED GENERALLY NORTH OF INTERSTATE 40. SOME STORMS COULD BECOME SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT WEEK.
In the hours before
Special weather statement, Jun 23, 9:36 PM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 936 PM EDT THU JUN 23 2011 TNZ012-013-035-036-240215- ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN- 936 PM EDT THU JUN 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND SCOTT COUNTIES UNTIL 1015 PM EDT... AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF JAMESTOWN...MOVING EAST AT 45 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...LA FOLLETTE...HUNTSVILLE...JACKSBORO...SUNBRIGHT...BIG SOUTH FORK NATIONAL REFUGE...ELGIN...SLICK ROCK...WINFIELD...NORMA...SMOKEY JUNCTION...ROSEDALE...KETCHEN...ROYAL BLUE...ELK VALLEY... CARYVILLE...FINCASTLE...DISNEY...LAKE CITY AND NORRIS.
Special weather statement, Jun 23, 10:17 PM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1017 PM EDT THU JUN 23 2011 TNZ012>015-037-VAZ001-240300- CAMPBELL TN-CLAIBORNE TN-HANCOCK TN-LEE VA-SCOTT TN-UNION TN- 1017 PM EDT THU JUN 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...HANCOCK...CLAIBORNE... CAMPBELL...UNION AND SCOTT COUNTIES UNTIL 1100 PM EDT... AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF LA FOLLETTE...MOVING EAST AT 45 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE... HARROGATE-SHAWANEE...TAZEWELL...JELLICO...FINCASTLE...WHITE OAK... CLAIRFIELD...SHARPS CHAPEL...SPRINGDALE...SANDLICK...ARTHUR... CUMBERLAND GAP...EWING...LONE MOUNTAIN AND HOWARD QUARTER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jun 24, 12:17 AM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1217 AM EDT FRI JUN 24 2011 TNZ035-036-067>069-071-240500- ANDERSON TN-KNOX TN-LOUDON TN-MORGAN TN-NW BLOUNT TN-ROANE TN- 1217 AM EDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MORGAN...KNOX... ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 100 AM EDT... AT 1215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLIVER SPRINGS...OR 7 MILES NORTHWEST OF OAK RIDGE...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE... CLINTON...KNOXVILLE...OLIVER SPRINGS...FARRAGUT...KARNS...POWELL... BEARDEN...HALLS...MALONEYVILLE AND LAKE FOREST. 17
Local storm report, Jun 24, 2:17 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 AM EDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TORNADO KNOXVILLE 35.97N 83.95W
06/24/2011 KNOX TN LAW ENFORCEMENT
POSSIBLE TORNADO TOUCHDOWN NEAR WESTERN AVE/640.NUMEROUS
DOWNED TREES AND POWERLINES.
&&Special weather statement, Jun 24, 3:00 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT FRI JUN 24 2011 TNZ042>045-047-240745- NORTHWEST GREENE TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-UNICOI TN-WASHINGTON TN- 300 AM EDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SOUTHERN CARTER... WASHINGTON AND UNICOI COUNTIES UNTIL 345 AM EDT... AT 256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF TUSCULUM...OR 11 MILES WEST OF ERWIN...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER HILL...ROCKY FORK...EMBREEVILLE...UNICOI...LIMESTONE COVE AND ROAN MOUNTAIN. 17
Special weather statement, Jun 24, 3:10 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 310 AM EDT FRI JUN 24 2011 TNZ069>071-073-074-240800- JEFFERSON TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN- 310 AM EDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX AND JEFFERSON COUNTIES UNTIL 400 AM EDT... AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF KNOXVILLE...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEVIERVILLE... GATLINBURG...PIGEON FORGE...KIMBERLIN HEIGHTS...MCMAHAN...KODAK... WEARS VALLEY AND HARRISBURG. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:05 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Roane | 25 min |
| Jun 23, 8:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Roane, Scott | 32 min |
| Jun 23, 8:24 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Jefferson, Knox, Sevier | 36 min |
| Jun 24, 12:37 AM EDT | Tornado Warning | MRX | Anderson, Blount, Knox, Loudon, Morgan, Roane and 1 more | 68 min |
| Jun 24, 1:38 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 67 min |
| Jun 24, 1:56 AM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Cocke, Grainger, Hamblen, Jefferson and 6 more | 3 hr |
| Jun 24, 2:36 AM EDT | Flash Flood Warning | MRX | Anderson, Knox, Morgan | 3 hr |
| Jun 24, 4:41 AM EDT | Flash Flood Warning | MRX | Jefferson, Sevier | 3 hr |
| Jun 24, 5:27 AM EDT | Areal Flood Warning | MRX | Anderson, Knox | 3 hr |
| Jun 24, 6:33 AM EDT | Areal Flood Advisory | MRX | McMinn, Meigs, Monroe | 3 hr |
| Jun 24, 7:19 AM EDT | Areal Flood Advisory | MRX | Cocke, Jefferson, Sevier | 3 hr |
| Jun 24, 12:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 42 min |
| Jun 24, 2:13 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 62 min |
| Jun 24, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion, Polk | 63 min |
| Jun 24, 2:43 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Polk | 62 min |
| Jun 24, 2:50 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 24 min |
| Jun 24, 2:58 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 3 hr |
| Jun 24, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 61 min |
| Jun 24, 3:22 PM EDT | Areal Flood Advisory | MRX | Blount, McMinn, Meigs, Monroe, Polk | 3 hr |
| Jun 24, 3:34 PM EDT | Flash Flood Warning | MRX | Blount, Monroe | 3 hr |
| Jun 24, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Blount, McMinn, Monroe | 64 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.